Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 9, 2017, 3:18 PM CDT for Lauderdale County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 9, 2017, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WWUS84 KJAN 092018
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT WED AUG 9 2017
MSZ052-092100-
Lauderdale MS-
318 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE COUNTY UNTIL 400 PM
CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zero, or near Meridian, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Increase around 330 PM CDT.
Marion around 345 PM CDT.
Toomsuba, Alamucha and Kewanee around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3223 8843 3223 8862 3237 8888 3258 8844
3258 8839
TIME...MOT...LOC 2018Z 237DEG 9KT 3233 8865
$$
TWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:50 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 9, 12:50 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1250 PM CDT Wed Aug 9 2017
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.
&&
.DISCUSSION...
An axis of weak thunderstorm and shower activity still exists
along the US 84 corridor this morning. The best rainfall rates
have occurred in areas that haven't been as wet over the last few
days, resulting in less of an impact. Hi-res guidance, which has
been fairly conservative through this active period, is more
aggressive through the rest of today with convective storm
activity increasing as the day continues. The main threat with any
storms today will continue to be flash flooding as Pwats increase
to above 2.5" this afternoon. The most concerning locations will
be the locations that have received significant amounts of
rainfall over the past 24 to 48 hours. A flash flood watch will
remain in effect until 7 PM but may have to be extended a few
hours to account for ongoing convection as we approach it's
scheduled end time.
Prior discussion below:
Today and Tonight: Although afternoon temperatures will top out a
few degrees warmer today than they did Tuesday, cooler than normal
temperatures with above normal rain chances will continue again
today. Early morning surface analysis still had a nearly stationary
boundary near the interstate 20 corridor that will drift back north
today. This boundary will combine with an anomalously moist airmass
and daytime heating to produce widespread convection raising the
concern for the potential for flash flooding once again. The PWAT
across our CWA remains around 2.2inches. Convection is expected to
develop across our CWA later this morning and intensify during the
afternoon. Although locally heavy rainfall will be possible over our
whole CWA, the highest rainfall amounts are expected generally along
and north of Interstate 20. This is the same area that has seen the
bulk of the rain the last several days and where the current Flash
Flood Watch will remain in effect until 7PM this evening. Mid level
ridging from the eastern Gulf will strengthen and move west across
the northern Gulf later today and tonight. This should help result
in a distinct downward trend of convection this evening with the
loss of daytime heating although a slight chance of rain will
continue across our CWA again tonight. The persistent cloud cover
and rain will again hold afternoon temperatures well below normal.
Low temperatures tonight will bottom out again in the lower 70s
which is normal. /22/
Thursday through Tuesday: The Lower Mississippi Valley will remain
at the base of a broad upper trough over the eastern half of the
CONUS into next week. Through this time frame, disturbances will
traverse upper flow around this trough and over the tropical moist
airmass in place across the region. By Thursday, no organized front
is expected to remain over the area - only lingering boundaries from
recent convection. Nevertheless, convergence along these boundaries
in the the moisture rich airmass that remains will still result in
numerous showers and thunderstorms each day through the weekend,
particularly during the diurnally favorable portions of the day.
Over the weekend a more organized surface front will develop over
the Mid Mississippi and Ohio Valleys. It will make a southward push,
perhaps providing a sharper focus for convection at some point next
week. Generally speaking, daytime temps will remain slightly below
normal due to the increased prevalence of clouds and rain.
Though at least some flash flood potential will continue through
much of the forecast period due to abundant deep layer moisture and
antecedent saturated grounds from previous rain in some areas, we'll
hold off on a continued mention of the flooding threat in the HWO
beyond today for the time being. With there being less of a well-
defined focusing mechanism for development, it is difficult to pin
down a specific area that might be more favored for a flooding
threat. However, localized flooding will still be possible through
early next week, and if we're able to hone in on a particular area
that might have greater chances for heavy rainfall on a particular
day, additional mention in the HWO may be added at a later time.
/DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 73 87 73 / 68 35 66 32
Meridian 84 73 87 73 / 67 30 68 32
Vicksburg 86 73 88 73 / 62 40 63 32
Hattiesburg 87 74 88 73 / 66 26 69 29
Natchez 85 74 88 73 / 68 37 56 27
Greenville 86 72 86 73 / 42 32 59 27
Greenwood 86 72 86 73 / 63 47 59 36
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
025>052.
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
016.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.
&&
JPM3Hazardous weather outlook, Aug 9, 2:57 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 257 PM CDT Wed Aug 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>042-047-048- 053>056-059>066-072>074-102000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...Mainly Thursday Flash Flooding is expected over portions of the region on Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ018-019-025>033-036>039-043>046-049>052-057-058-102000- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee- Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- Jasper-Clarke- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Flash Flooding is possible over portions of the area tonight through Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image*.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 3 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 3:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT WED AUG 9 2017
MSZ052-092100-
Lauderdale MS-
318 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE COUNTY UNTIL 400 PM
CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zero, or near Meridian, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Increase around 330 PM CDT.
Marion around 345 PM CDT.
Toomsuba, Alamucha and Kewanee around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3223 8843 3223 8862 3237 8888 3258 8844
3258 8839
TIME...MOT...LOC 2018Z 237DEG 9KT 3233 8865
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:21 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Washington | 3 hr |
| Aug 9, 1:21 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 3 hr |
| Aug 9, 3:28 PM CDT | Special Weather Statement | JAN | Hinds | 47 min |
| Aug 9, 4:48 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| Aug 9, 5:14 PM CDT | Special Weather Statement | JAN | Rankin | 46 min |
| Aug 9, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 36 min |
| Aug 9, 6:34 PM CDT | Flash Flood Warning | JAN | Forrest, Jones | 3 hr |
| Aug 9, 6:44 PM CDT | Special Weather Statement | JAN | Jones | 31 min |
| Aug 9, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 42 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.